Pennsylvania, 2009Extreme Cold in Pennsylvania, February 4, 2009
February 4, 2009 · NWS CTP · 2 events in 2 counties and zones
An arctic airmass combined with brisk winds produced wind chill readings of 15 to 25 degrees below zero across the Laurel Highlands. Numerous schools were either closed or delayed.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic airmass combined with brisk winds produced wind chill readings of 15 to 25 degrees below zero across the Laurel Highlands. Numerous schools were either closed or delayed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 3, 10:44 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Feb 3, 10:44 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1044 PM EST TUE FEB 3 2009
.SYNOPSIS...
LOW PRESSURE ALOFT WILL DRIFT SLOWLY EAST ACROSS THE REGION OVERNIGHT
LEADING TO PERIODS OF LIGHT TO MODERATE SNOW. THIS UPPER LOW
PRESSURE CENTER WILL MOVE TO NORTHERN NEW ENGLAND BY LATE WEDNESDAY
COLDER AND DRIER AIR WILL MOVE INTO THE REGION FOR WEDNESDAY
THROUGH EARLY FRIDAY...THEN A STEADY WARMING TREND WILL BEGIN
FRIDAY WITH ABOVE NORMAL TEMPERATURES FOR THE UPCOMING WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A NW/SE BAND OF 925 TO 850 HPA FRONTOGENESIS NOTED ON THE
NAM/WRFARW APPEARS TO BE PLACED ABOUT 40 MILES TOO FAR TO THE NE
OF ITS PRESENT LOCATION FROM NEAR KFIG AND KUNV SE ALONG ROUTE
322.
THE SOUTHERN EDGE OF THE NEARLY STATIONARY SNOW AREA ASSOCIATED
WITH THIS FRONTOGENESIS WAS EXPANDING AS AN AREA OF STEEPENING MID
LEVEL LAPSE RATES (AROUND 7-7.5C/KM) DEVELOPS. THIS AREA OF
ENHANCED INSTABILITY AND FRONTOGENESIS WILL GRADUALLY DIMINISH
AFTER 06Z ACROSS SCENT PENN...BUT BLOSSOM FURTHER TO THE NORTHEAST
DURING THE PREDAWN HOURS AND CONTINUE THROUGH AROUND 15Z FROM KIPT
AND KSEG EASTWARD.
A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR AS MUCH AS 3 OR 4
INCHES OF NEW SNOW OVERNIGHT ACROSS THE CENTRAL MTNS...GENERALLY
ACROSS THE AREA BETWEEN ROUTE 322 AND ROUTE 22.
SNOWFALL RATES AND COVERAGE ACROSS THE REGION FROM NE OF KHGR...TO
KTHV...KMDT AND KLNS ALSO WARRANT THE ISSUANCE OF A WINTER WEATHER
ADVISORY. IN FACT...SOME OF THE STRONGEST RADAR RETURN OF 30-35
DBZ AND HEAVIEST SNOWFALL RATES WERE FOUND IN TRAINING ECHOES
ACROSS CENTRAL AND ERN LANCASTER...WHERE AROUND 2.5 INCHES OF SNOW HAS
FALLEN JUST IN THE PAST HOUR OR TWO.
WILL ALSO BE MONITORING THE CENTRAL SUSQ VALLEY AND POINTS EAST
THROUGH SCHUYLKILL COUNTY OVERNIGHT AS THE STEEPEST MID LEVEL
LAPSE RATES SHIFT NE. WE SHOULD SEE THE COVERAGE/INTENSITY OF SNOW
BEGIN TO INCREASE THERE AFTER 06-08Z.
PERIODS OF LIGHTER SNOW/SNOW SHOWERS ELSEWHERE WILL BRING
ANYWHERE FROM A COATING TO 2 INCHES OF ACCUMULATION BY DAYBREAK.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
WEDNESDAY WE SEE THE FLOW RETURN TO WEST-NW FLOW WHICH SHUD BEGIN
TO RETURN CONDITIONS BACK CLOSER TO WHAT WE NORMALLY EXPECT AT
THIS TIME OF YEAR...WHERE PLENTY OF CLOUDS AND SCATTERED LIGHT
SNOW SHOWER ACTIVITY EXISTS OVER WESTERN HIGH TERRAIN...AND
CONDITIONS IMPROVE THE FURTHER DOWNSTREAM ONE GOES.
WITH THE FLOW TURNING NORTHERLY...MUCH COLDER AIR WILL RETURN
GIVING US AT LEAST A COUPLE OF MORE CHILLY BELOW NORMAL DAYS
BEFORE MILDER AIR STARTS TO MAKE A COME BACK LATER IN THE WEEK.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE CENTERED OVER THE SERN U.S. WILL MOVE ACROSS BUILDS
ACROSS THE REGION LATE IN THE WEEK BEHIND THE BY THE THEN
DEPARTING UPPER TROF WITH DRY AND COLD WEATHER INTO FRIDAY NIGHT.
INCREASING SOUTH TO SW FLOW ON THE BACKSIDE OF THE SFC HIGHT AND
BUILDING HEIGHTS WILL LEAD TO A WARM- UP OVER THE UPCOMING
WEEKEND WITH MUCH ABOVE MUCH NORMAL TEMPS POSSIBLE BY
SUNDAY.
SEVERAL WEAK WAVES WILL MOVE THROUGH THE RELATIVELY FLAT
FLOW...ONE SATURDAY AND ONE TUESDAY. AT THIS POINT THESE LOOK LIKE
THE ONLY CHANCES OF SIG PCPN DURING THE LONG TERM PERIOD.
&&
.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
BASE OF TROUGH SWINGING THROUGH OVERNIGHT WITH FALLING HEIGHTS AND
A DECREASE OF MID LEVEL STABILITY. CONDITIONS WILL BE
VARIABLE...HIGHLIGHTED BY A STRONGER BAND OF SNOW SHOWERS/SQUALLS
STRETCHING NW-SE ACROSS MAINLY THE CENTRAL MOUNTAINS. THIS BAND
WILL SLIDE SLOWLY SOUTHWARD AND ROTATE TO MORE OF A W-E
ORIENTATION AS THE NIGHT WEARS ON. TAF SITES AFFECTED BY THIS BAND
WILL BE KUNV/KAOO/KJST WHERE CONDITIONS WILL DROP TO IFR FOR A
TIME BEFORE RETURNING TO MVFR. ELSEWHERE OCCASIONAL MVFR SNOW
SHOWERS WILL MIX WITH VFR CONDITIONS.
SNOW BAND WILL LINGER AND WEAKEN AFTER 10-12Z ACROSS THE SOUTHERN
TIER...LEAVING BEHIND A MAINLY VFR DAY IN THE EAST WITH MVFR CIGS
IN THE WEST. ADDITIONAL LIGHT SNOW SHOWERS WILL MOVE IN FROM THE
WEST IN THE AFTERNOON.
OUTLOOK...
THUR...MVFR/SHSN WEST BCMG VFR. VFR CENTRAL/EAST.
FRI...MVFR WEST. VFR ELSEWHERE.
SAT...VFR BCMG MVFR WEST.
SUN...MAINLY MVFR WITH SHOWERS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM EST WEDNESDAY FOR
PAZ017>019-026>028-064>066.
&&
SYNOPSIS...LACORTE/LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LACORTE
LONG TERM...LAMBERT/GARTNER
AVIATION...RXR
Hazardous weather outlook, Feb 3, 11:01 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1101 PM EST TUE FEB 3 2009
PAZ006-011-012-025-034>037-041-042-045-046-049>053-056-057-063-
050415-
POTTER-CAMERON-NORTHERN CLINTON-BLAIR-BEDFORD-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-CUMBERLAND-
1101 PM EST TUE FEB 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PATCHY BLACK ICE ON ROAD SURFACES MAY CREATE SLIPPERY TRAVEL FOR
THE MORNING COMMUTE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ017>019-026>028-050415-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-HUNTINGDON-MIFFLIN-
JUNIATA-
1101 PM EST TUE FEB 3 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
IN ADDITION...PATCHY BLACK ICE ON ROAD SURFACES MAY CREATE
SLIPPERY TRAVEL FOR THE MORNING COMMUTE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ024-033-050415-
CAMBRIA-SOMERSET-
1101 PM EST TUE FEB 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PATCHY BLACK ICE ON ROAD SURFACES MAY CREATE SLIPPERY TRAVEL FOR
THE MORNING COMMUTE.
LIGHT SNOW SHOWERS WILL CONTINUE OVERNIGHT. ACCUMULATIONS OF
AROUND 1 TO 3 INCHES ARE EXPECTED IN THE HIGHER TERRAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOW SHOWERS WILL LINGER INTO WEDNESDAY MORNING...RESULTING IN
ADDITIONAL LIGHT ACCUMULATIONS BEFORE TAPERING TO FLURRIES
WEDNESDAY AFTERNOON. WINDS WILL BE GUSTY AT TIMES...CREATING A
FEW SNOW SQUALLS WEDNESDAY AFTERNOON AND REDUCED VISIBILITIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004-005-010-050415-
WARREN-MCKEAN-ELK-
1101 PM EST TUE FEB 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PATCHY BLACK ICE ON ROAD SURFACES MAY CREATE SLIPPERY TRAVEL FOR
THE MORNING COMMUTE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOW SHOWERS WILL LINGER INTO WEDNESDAY MORNING...RESULTING IN
ADDITIONAL LIGHT ACCUMULATIONS BEFORE TAPERING TO FLURRIES
WEDNESDAY AFTERNOON. WINDS WILL BE GUSTY AT TIMES...CREATING A
FEW SNOW SQUALLS WEDNESDAY AFTERNOON AND REDUCED VISIBILITIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ058-059-050415-
SCHUYLKILL-LEBANON-
1101 PM EST TUE FEB 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PATCHY BLACK ICE ON ROAD SURFACES MAY CREATE SLIPPERY TRAVEL FOR
THE MORNING COMMUTE.
LIGHT SNOW SHOWERS WILL OVERSPREAD PORTIONS OF THE SUSQUEHANNA
RIVER VALLEY TONIGHT WITH LIGHT ACCUMULATIONS AROUND A DUSTING TO
1 INCH BEFORE TAPERING TO FLURRIES EARLY WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ064>066-050415-
ADAMS-YORK-LANCASTER-
1101 PM EST TUE FEB 3 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
PATCHY BLACK ICE ON ROAD SURFACES MAY CREATE SLIPPERY TRAVEL FOR
THE MORNING COMMUTE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RXR
In the hours before
Special weather statement, Feb 3, 7:31 PM EST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
731 PM EST TUE FEB 3 2009
PAZ010>012-017-018-040145-
CAMERON PA-CLEARFIELD PA-ELK PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-
731 PM EST TUE FEB 3 2009
...HEAVY SNOW SQUALLS WILL AFFECT CENTRAL AND NORTHWESTERN CENTRE
CENTRE...NORTHEASTERN CLEARFIELD COUNTY...SOUTHEASTERN ELK
COUNTY...SOUTHERN CAMERON COUNTY AND WEST CENTRAL CLINTON COUNTY
THROUGH 845 PM EST...
AT 730 PM EST...HEAVY SNOW SQUALLS WERE ALONG...AND ABOUT 10 MILES
TO THE EAST AND WEST OF A LINE EXTENDING FROM 14 MILES EAST OF SAINT
MARYS TO 12 MILES WEST OF BELLEFONTE. THIS AREA OF HEAVY SNOW
SQUALLS HAS BEEN NEARLY STATIONARY OVER THE PAST 90 MINUTES.
VISIBILITIES IN THE SQUALLS WILL RAPIDLY DROP TO LESS THAN A QUARTER
OF A MILE. THE SNOW WILL FALL ONTO RELATIVELY WARMER ROAD
SURFACES...WHICH WILL CAUSE IT TO QUICKLY MELT AND THEN RE-FREEZE.
THIS COULD CREATE VERY ICY CONDITIONS IF THE ROAD SURFACE IS
UNTREATED.
EXPECT ANOTHER 1 TO 3 INCHES OF SNOW TO FALL BETWEEN 730 PM AND 830
PM NEAR...AND JUST TO THE WEST OF A LINE FROM HICKS RUN...TO
KARTHAUS...PINE GLEN...MOSHANNON AND SNOW SHOE.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 134 AND 149.
THIS WILL ALSO IMPACT STATE ROAD 120.
USE EXTREME CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THIS AREA OF
POTENTIALLY DANGEROUS SNOW SQUALL. CONSIDER DELAYING TRAVEL UNTIL THE
SQUALLS PASS YOUR LOCATION.
FORECASTER: LAMBERT
Special weather statement, Feb 3, 9:44 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
944 PM EST TUE FEB 3 2009
PAZ036-056-057-059-063>066-040445-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-LANCASTER PA-LEBANON
PA-PERRY PA-YORK PA-
944 PM EST TUE FEB 3 2009
...NUMEROUS SNOW SQUALLS WILL DRIFT SLOWLY TO THE SOUTH ACROSS
THE REGION THROUGH 1145 PM...AFFECTING THE COUNTIES OF ADAMS...
CUMBERLAND...LANCASTER...NORTHEASTERN FRANKLIN...SOUTHEASTERN
DAUPHIN...SOUTHERN LEBANON...SOUTHWESTERN PERRY AND YORK...
AT 944 PM EST...A LARGE AREA OF LIGHT SNOW WITH NUMEROUS...EMBEDDED
HEAVY SNOW SQUALLS COVERED MUCH OF THE REGION FROM THE PENNSYLVANIA
TURNPIKE...SOUTH TO THE MARYLAND BORDER.
VISIBILITIES WITHIN THE SNOW SQUALLS WILL RAPIDLY DROP TO
AROUND ONE QUARTER OF A MILE FOR 10 TO 20 MINUTES. SNOWFALL
ACCUMULATIONS OF AROUND AN INCH WILL OCCUR IN LESS THAN AN HOUR IN
SOME LOCATIONS.
THE SQUALLS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA
INTERSTATES WITH VERY POOR DRIVING CONDITIONS...THE PENNSYLVANIA
TURNPIKE BETWEEN MILE MARKERS 190 AND 294...I-81 BETWEEN MILE
MARKERS 20 AND 53...I-83 BETWEEN MILE MARKERS 1 AND 35.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 11...ROUTE 15...ROUTE 30...ROUTE 222...ROUTE 322...ROUTE
422...STATE ROAD 41...STATE ROAD 94...STATE ROAD 97...STATE ROAD 501.
USE EXTREME CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THIS AREA OF
POTENTIALLY DANGEROUS SNOW SQUALLS.
FORECASTER: LAMBERT
Extreme Cold/Wind Chill, Cambria
- When
- February 4, 1:00 AM EST to 9:00 AM EST
- Where
- Cambria forecast zone
- Reported by
- ASOS
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Wind chill readings of 15 to 25 degrees below zero were reported across Cambria County.
Extreme Cold/Wind Chill, Somerset
- When
- February 4, 1:00 AM EST to 9:00 AM EST
- Where
- Somerset forecast zone
- Reported by
- ASOS
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Wind chill readings of 15 to 25 degrees below zero were reported across Somerset County.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Ohio, February 4 to 6, 20091 death · 1 event
- Frost and Freeze in Florida, February 4 to 6, 200927 events
- Winter Weather in Maryland, February 4, 20095 events
- Winter Weather in South Carolina, February 4, 20093 events
- Winter Storm in South Carolina, February 4, 20092 events
- Winter Weather in South Carolina, February 4, 20092 events
- Winter Weather in North Carolina, February 4, 20091 event
- Extreme Cold in Alaska, February 4 to 5, 20091 event
- Wildfire in Texas, February 4, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144499, 144500.